Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 20, NWS Wichita, KS

May 31, 1999Russell County, Kansas

NWS Wichita, KS issued this tornado warning at May 31, 1999, 8:27 PM CDT for Russell County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 1999, 8:27 PM CDT (01:27 UTC)
Expired
May 31, 1999, 9:30 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Russell County, KS

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:00 PM CDTHail 1Dorrance, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2285 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KICT 010133 RRA
TORICT
KSC167-010230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT MON MAY 31 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 930 PM CDT

* AT 827 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING A TORNADO 3 MILES NORTHWEST OF RUSSELL...MOVING 
EAST AT 25 MPH.

THIS THUNDERSTORM HAS ALSO HAD A HISTORY OF GOLFBALL-SIZED HAIL AND 
60 MPH WINDS. AT 814 PM CDT...A TRAINED SPOTTER REPORTED GOLFBALL 
SIZED HAIL 10 MILES NORTH OF RUSSELL AND AT 826 PM CDT RADIO STATION 
KRSL REPORTED 58 MPH WINDS IN RUSSELL.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LUCAS AROUND 855 PM CDT

HAIL THE SIZE OF GOLFBALLS OR LARGER...AND WINDS GREATER THAN 55
MILES AN HOUR...ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...SEEK SHELTER
IMMEDIATELY

LAT...LON 3911 9889 3891 9888 3890 9848 3912 9850

ES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 31, 4:00 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 31, 4:00 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT MON MAY 31 1999

TNGT:
HIGH-SCORING BALLGAME SLATED ALL AREAS, ESPECIALLY CNTRL & SC KS, AS
COLD FRONT DRAPED W-E ACRS NRN KS SAGS S INTO CNTRL KS TOWARD RICHER
SFC-850MB MSTR. WITH STRENGTHENING 500-300MB S/W VENTURING E OVR WRN
PLNS DIRECTIONAL SHEAR REMAINS DEEP AND PRONOUNCED. AS DISCUSSED IN
SWODY1, SUPERCELLULAR CONVECTION LIKELY, WARRANTING CONTD POSSIBLY
SEVERE DESCRIPTOR ALL AREAS WITH POPS INCRD TO 80% ALL SXNS. HRLY &
3-HRLY FFGS IN 1.0-1.5 RANGE W/ PWS OF 150-180% NORMAL ALL WARRANT
FLASH FLOOD WATCH ALL BUT NW CORRIDOR. MOS MINS LOOK KOSHER.

TUE:
COLD FRONT NEARLY STALLING SW-NE ACRS KS EARLY IN MRNG TO SURGE E AS
UPSTAIRS S/W EJECTS E ACRS KS. POP FCST TO REFLECT THIS I.E. KEEPING
HIGHEST POPS SE (60%) W/ EMPHASIS ON MRNG, 40% ERN 1/2 CNTRL & SC KS
W/ NW CORRIDOR DRY. CLEARING SKIES IN WAKE OF FRONTAL PASSAGE COUPLED
WITH ONSET OF DOWNSLOPE COMP TO ENABLE MAXES TO REACH MOS LVLS CNTRL
& SC SXNS WITH FWC UNDERCUT SLGTLY SE.

TUE NGT:
MOCLEAR WX SLATED ALL AREAS AS AMPLIFYING UPSTAIRS RIDGE APPROACHES.
HWVR, ABUNDANT RESIDUAL MSTR & WEAKENING SFC GRAD WARRANTS MENTION
OF BR DVLPMT TOWARD MRNG ALL BUT NW CORRIDOR. FAN AND FWC MATCHING ON
MINS & FOLLOWED THIS GUID.

WED:
MOISTENING SE FLOW RETURNS IN RESPONSE TO RAPIDLY DEEPENING WRN PLNS
SFC-850 MB TROF. HWVR, N-S ORIENTED UPSTAIRS RIDGE PRECLUDES ANY CHC
FOR PCPN SO WL GO W/ DRY FCST ALL AREAS. RESIDUAL MSTR TO BE SUFF TO
POP CU BY EARLY AFTN THUS WARRANTING BIAS TOWARD COOLER FAN SOLU-
TION ALL BUT NW CORRIDOR WHERE IN CLOSER PROXIMITY TO STRONG 850-MB
THERMAL RIDGE.
ES

COORD: TOP, SGF, DDC.

FCSTID = 4
ICT   63  83  61  84 /  80  30   0   0
HUT   63  83  60  84 /  80  30   0   0
EWK   63  83  60  84 /  80  30   0   0
EQA   63  83  61  84 /  80  30   0   0
WLD   63  83  61  84 /  80  30   0   0
RSL   60  81  58  87 /  80   0   0   0
GBD   60  81  58  87 /  80   0   0   0
SLN   60  83  59  86 /  80  40   0   0
MPR   60  83  59  86 /  80  40   0   0
CFV   65  82  60  83 /  80  60   0   0
CNU   65  82  60  83 /  80  60   0   0
K88   65  82  60  83 /  80  60   0   0

.ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ049...KSZ051>053
...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.

In the hours before

Special weather statement, May 31, 7:47 PM CDT, 40 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-010115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT MON MAY 31 1999

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.
Special weather statement, May 31, 7:47 PM CDT, 40 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-010115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT MON MAY 31 1999

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:45 PM CDTSevere Thunderstorm WarningICTRussell45 min
May 31, 8:50 PM CDTSevere Thunderstorm WarningICTLincoln55 min
May 31, 9:31 PM CDTSevere Thunderstorm WarningICTEllsworth59 min
May 31, 10:04 PM CDTSevere Thunderstorm WarningICTSaline56 min
May 31, 10:45 PM CDTTornado WarningICTSaline45 min
May 31, 11:00 PM CDTFlash Flood WarningICTSaline2 hr
Jun 1, 1:09 AM CDTSevere Thunderstorm WarningICTRussell66 min
Jun 1, 1:23 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth67 min
Jun 1, 1:23 AM CDTSevere Thunderstorm WarningICTLincoln67 min
Jun 1, 1:49 AM CDTSevere Thunderstorm WarningICTRice56 min
Jun 1, 2:24 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline51 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.